Hail, Garrett
- When
- June 3, 12:05 PM EST
- Where
- Garrett County, 0.54 mi E of Accident
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 39.629, -79.320
Quarter size hail was reported in Accident.
Scattered thunderstorms associated with an upper-level low produced localized marginally severe hail and wind gusts over portions of western Maryland and eastern West Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
Scattered thunderstorms associated with an upper-level low produced localized marginally severe hail and wind gusts over portions of western Maryland and eastern West Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 8:32 AM EST, 3 hours 33 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
932 AM EDT Sat Jun 3 2023
.SYNOPSIS...
A backdoor cold front will move through this afternoon and into
the night. This brings scattered to numerous showers and
possibly a few thunderstorms, especially west of U.S. 15. Cooler
and drier air will follow for Sunday, with additional shower
and thunderstorm chances by the middle of next week as another
cutoff low pressure system approaches from the north.
Temperatures next week remain seasonable with low humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
Temperatures had begun a steady rebound as of mid morning as
noted by 13Z/9 AM temperatures climbing into and through the 70s.
Ahead of a backdoor cold front across southern New England,
some mid-level clouds continue to drop southward across the
area. A vast majority of the region will stay dry through the
morning hours.
The mentioned backdoor front will aid in a pattern shift as
scattered to numerous showers overspread the region. 00Z HREF
40 dBZ paintball plots continue to suggest the best chance for
heavier shower activity to be from U.S. 15 westward between 2-8
PM. Mixed-layer CAPE values are plentiful, generally running
between 1,000-1,500 J/kg. The NAM is even higher, but this
appears driven by unrealistically high surface dew points. Deep-
layer shear is quite weak, running between 10 and 15 knots.
Thus, heavy downpours, brief gusty winds, and lightning will be
the primary hazards for those impacted by these frontal showers.
For areas east of U.S. 15, showers should be more isolated in
nature, with little to no rainfall expected east of the I-95
corridor.
Forecast high temperatures will be cooler than Friday owing to
lowering thicknesses, increasing onshore flow, and plenty of
cloud cover. Expect the highs to top out in the low to mid 80s,
with 70s closer to the Chesapeake Bay and over mountain locales.
East to northeasterly winds persist through the evening and into
the overnight hours. Isolated to scattered evening showers
persist for locations west of the Blue Ridge. A gradual drying
trend ensues through the night with low temperatures falling
into the 50s. Some upper 40s are possible across higher
elevations of the Alleghenies and Blue Ridge.
&&
.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
The upper trough responsible for the pattern shift evolves into
a cold upper low which meanders east of Long Island. With this
more eastward position, any shower activity should be confined
to locations east of the local area. Subsidence on the back side
of this trough will scour out a great deal of the cloud cover.
Thus, expect mostly sunny skies to conclude the weekend with
below average temperatures. Over a 24-hour period ending Sunday
afternoon, 850-mb temperatures fall by around 5-7 C as winds
turn northerly. Hence, expect highs to remain in the mid 70s
with 60s more commonplace across the local mountains. For early
June standards, forecast highs are running about 3 to 6 degrees
below average. Given the dry northerly flow, dew points fall
into the 40s to low 50s. Unlike typical Mid-Atlantic summer
days, it will not feel muggy at all. The dry nature of the air
mass will allow nighttime lows to fall into the upper 40s to
low/mid 50s.
Dry weather continues into Monday as the slow moving upper low
pushes away from the New England coast. With a large mid/upper-
level anticyclone across the northern U.S. into central Canada,
additional disturbances will slide southward from Quebec into
the northeastern U.S. This comes in the form of another upper
low which nears northern New England by late Monday. 1000-500 dm
thicknesses rise a bit as the initial upper low exits. This
brings Monday's temperatures back into the upper 70s to low 80s,
but with low humidity thanks to northerly winds. Expect fairly
seasonable conditions into the night as well.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
The upper level pattern across the CONUS will remain rather stagnant
through much of next week. Troughing will reside along the West
Coast, with highly anomalous ridging over the US/Canadian Plains,
and then a potent closed upper low located across eastern Canada and
the northeastern US. While there's good agreement surrounding the
general longwave pattern, there is still considerable spread with
respect to the exact placement of these features. Locally, the
placement of the aforementioned upper low will be the most important
feature. With the upper low nearby, ensemble guidance favors below
normal temperatures, but some spread still remains as a result of
the uncertainty in the placement of the upper low. Model guidance
also favors dry conditions through much of the period, although a
passing afternoon shower or thunderstorm can't be ruled out any
afternoon Tuesday through Thursday. Model guidance hints at the
upper low starting to slowly translate eastward on Friday, bringing
chances for showers and thunderstorms to an end.
&&
.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
VFR conditions will continue through the early afternoon with
winds remaining out of a northeast to easterly direction. Some
afternoon gusts up to 15 to 20 knots are possible as vertical
mixing increases with the backdoor cold front. This boundary
will also set off scattered to widespread showers for locations
west of U.S. 15. At the local terminals, the highest confidence
for any impacts would be across KMRB and KCHO, possibly KIAD.
Depending on the strength of these showers, a few rumbles of
thunder are not out of the question. The window of interest
covers 18Z-22Z/2PM-6PM EDT, locally a bit later for KCHO. Brief
ceiling/visibility restrictions are possible in these showers.
Do expect a return to VFR conditions after these showers depart.
For tonight through early next week, VFR conditions are likely
across all TAF sites outside of potential MVFR CIGs tonight
(guidance even hints at potential IFR and some fog near
KMRB/KCHO roughly 03Z-09Z/11PM-5AM EDT). By Sunday afternoon
into the night, winds shift to more northerly as the upper low
settles off to the northeast. As the system moves further
offshore, expect a shift to northwesterly flow for Monday.
Prevailing VFR conditions are expected on both Tuesday and
Wednesday. A brief afternoon/evening shower or thunderstorm can't be
ruled out either day. Winds will be out of the northwest on both
Tuesday and Wednesday.
&&
.MARINE...
Mid morning wind gusts are largely staying around 10 knots or
less. However, expect a frontal surge to impact the waters from
north to south thanks to a backdoor cold front. As of 9AM, this
front was moving southwestward over southern NJ toward Delaware
Bay. Consequently, Small Craft Advisories go into effect
through the day, and continue into the overnight hours. The
strongest wind gusts should concentrate over the Chesapeake Bay
waters south of North Beach MD as east-northeasterlies gust up
to 25-30 knots this afternoon and evening.
Marine winds weaken into Sunday with winds shifting northerly.
Expect sub-advisory winds into early next week as winds meander
at times with gradients weakening, though brief southerly
channeling is possible Sunday evening over the main channel of
the Chesapeake Bay.
Northwesterly winds are expected on both Tuesday and Wednesday.
These northwesterly winds winds may approach or reach low-end SCA
levels at times.
&&
.TIDES/COASTAL FLOODING...
A backdoor cold front will move through today which is
leading to further enhancement in the easterly onshore flow.
By midday Sunday, excess water over the lower Chesapeake Bay
may return north, increasing the threat for tidal flooding
heading into early next week. CBOFS/SFAS and even ETSS indicate
near moderate flooding is possible near Straits Point and
Annapolis.
&&
.EQUIPMENT...
The KLWX doppler weather radar will remain down for maintenance
at times through this weekend. The radar recently experienced a
mechanical failure. The radar is expected to return to full
operation early next week. Until then, surrounding NWS/DOD/FAA
weather radars can be used.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for ANZ530.
Small Craft Advisory until 6 AM EDT Sunday for ANZ531.
Small Craft Advisory until 6 AM EDT Sunday for ANZ532-540.
Small Craft Advisory until noon EDT Sunday for ANZ533-541.
Small Craft Advisory from 1 PM this afternoon to noon EDT
Sunday for ANZ534-537-543.
Small Craft Advisory until 9 PM EDT this evening for ANZ535.
Small Craft Advisory from 1 PM this afternoon to 3 AM EDT
Sunday for ANZ536-542.
Small Craft Advisory until midnight EDT tonight for ANZ538.
Small Craft Advisory until 3 AM EDT Sunday for ANZ539.
&&
SYNOPSIS...BRO/DHOF
NEAR TERM...BRO/DHOF
SHORT TERM...BRO
LONG TERM...KJP
AVIATION...BRO/DHOF/KJP
MARINE...BRO/DHOF/KJP
TIDES/COASTAL FLOODING...LWX
EQUIPMENT...LWXHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1137 AM EDT Sat Jun 3 2023 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-041545- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1137 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday Moderate tidal flooding is possible at Straits Point MD for the Sunday afternoon and early Monday morning tide cycles. Moderate tidal flooding is also possible at Annapolis MD and Washington DC Southwest Waterfront for the early Monday morning tide cycle. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-041545- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1137 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected late this afternoon and evening, mainly west of Highway 15. A few of the storms may be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. MDZ001-501-502-VAZ503-504-WVZ501>506-041545- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1137 AM EDT Sat Jun 3 2023 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight Scattered to numerous showers and thunderstorms are expected late this afternoon and evening. A few of the storms may be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. DHOF
The Pittsburgh radar (KPBZ), 126 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported in Accident.
A few trees and power lines blew down in the Oakland area, including in the 2000 block of Oakland Sang Run Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2023Every state in 2023This day in weather historyWarnings in Maryland, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093136, 1093137.